Hand-Foot syndrome: Hand-Foot Syndrome, which is also known as Palmar-Plantar Erythrodysesthesia – PPE, is a side effect, which can occur with some chemotherapy. For example, Capecitabine (Xeloda®), 5-Fluorouracil (5FU), continuous-infusion of Doxorubicin, Liposomal Doxorubicin (Caelyx®), Sunitinib (Sutent®) and Sorafenib (Nexavar®) can cause this reaction in some patients. This syndrome is characterized by redness, tenderness, and possibly peeling of the palms and soles. The areas affected can become dry and peel, with numbness or tingling developing. Hand-foot syndrome can be uncomfortable and can interfere with your ability to carry out normal activities.
Steps to prevent Hand-Foot syndrome:
For the first 7 days after your chemotherapy infusion or at any time while you are taking oral chemotherapy, following the suggestions below may help prevent and ease the symptoms of sore skin:
- Apply a moisturizer to hands and feet liberally and often, especially in all creases. (Suggestions for creams are: Bag Balm, Udder Cream, Lanolin creams, Aveeno, and Lubriderm.) •
- Avoid exposure of hands and feet to heat such as hot water. Bathe or shower in warm water. Soak hands and/or feet in basins of cold water for 15 minutes 3 to 4 times per day if possible. (If you are receiving treatment with liposomal doxorubicin every 3-4 weeks, you only need to follow these instructions for the week following each treatment.)
- Avoid activities that cause rubbing of skin surfaces or even slight pressure on hands, such as vigorous washing, clasping or clapping of hands, gripping tools or appliances, typing, playing musical instruments and driving. Do not apply tight dressing or adhesive tape to skin, such as band-aids.
- Before the start of treatment, treat your feet to a pedicure if you have a preexisting buildup of hard skin and calluses on your feet
- Sit or lie on padded surfaces of chairs or mattresses. Raise legs whenever possible with cushions.
- Place a pillow between knees or wear pajamas, if rubbing of legs occur during sleep.
- Avoid any unnecessary walking, jogging or vigorous exercise.
- Wear loose fitting clothes and loose fitting comfortable shoes with cushioned soles. Do not walk on bare feet.
Hand-Foot Syndrome Prepared by the Cancer Care Ontario-Professional Pharmacy Advisory Committee- Medication Information Sheets Working Group. Any comments about the contents of this sheet, please email firstname.lastname@example.org Revised February, 2007